Child's death: Family alleges negligence by doctors at city hospital
The family of a 10-year-old boy, who died at a city hospital last night more than 96 hours after a surgery, have alleged that the doctors' negligence led to his death.
But doctors at Green Life Hospital refuted the allegation. They said the boy died from "side effects" of the anaesthetic drug used before the surgery, and that it was an accident.
The boy, Ali Ashraf Nazir Ayan, a fourth-grader of a school in the capital's Mirpur, had a congenital disorder of the urethra. Surgeons at the hospital performed the penile reconstruction surgery on him from 4:30pm to 7:00pm on Sunday to correct the disorder, according to hospital records.
After his heart stopped functioning properly, the doctors put him on a ventilator at the intensive care unit, doctors said.
His uncle Ali Imdad Nazir said, "We don't believe that there was no negligence on the part of the doctors... We have a lot of unanswered questions.
"We have no choice but to accept what they are saying. We do not know what happened inside the operation theatre."
Prof Dr Md Ashraf Ul Huq Kazal, who led the team of surgeons, said the boy's heart stopped functioning properly about 70 minutes after the surgery began.
"As soon as we noticed it, the anesthesiologist intervened and restored the heart function immediately; we had to pause the surgery for 30 minutes. Then we completed the procedure in a hurry. But the condition of the patient deteriorated again and he was put on a ventilator," he told The Daily Star yesterday.
"It is likely that his brain was badly damaged. This might have happened due to hypersensitivity to any of the anaesthetic drugs. This is an unfortunate accident."
Talking to this newspaper last night, anaesthesiologist Prof Debabrata Banik, who had rushed to the operation theatre to help the doctors, said, "The surgeons could not detect that the heart rate was failling. They suddenly saw the heart rate had fallen to zero."
Ayan's heart started functioning normally after 30 minutes of cardiac massage, according to Prof Banik of the department of anaesthesia, analgesia and intensive care medicine at Bangabandhu Sheikh Mujib Medical University.
He added that the cardiac arrest could have happened because of an abnormal reaction to the drugs. "It can happen to anybody."
Prof Banik said he had not noticed any negligence by the surgeons.
Sorhab Ali, assistant general manager of the hospital, said, "A team of senior physicians, including one on behalf of the patient's family, investigated the incident. They concluded that it was an accident. There was no negligence by the physicians."